Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Having lower back pain. MRI showed diffuse annular bulge with minimal thecal sac compression. Treatment?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 322 Questions
sir i am suffering from lower back pain for almost 3 months.sometimes pain will be felt on both the legs also.i was taking medications from then.did mri scan.the report says "diffuse annular bulge between L4 and L5 with minimal thecal sac compression.all other inter vertebral discs are normal."kindly help me with some measures to reduce my pain.
Posted Thu, 7 Mar 2013 in Back Pain
Answered by Dr. Rahul D Chaudhari 19 minutes later
Welcome to XXXXXXX
Low back pain is quite common and most common reason is back muscle sprain. However persistent back pain could be due to disc prolapse as you said in the report. Is it the black disc on MRI or its just a disc bulge? in young persons disc bulge may be present but if disc shows normal intensity signals then it may not be the pain source.
Coming to remedy, initially it is always treated with medicine and physiotherapy. Try anti inflammatory with muscle relaxants with local gel application and along with it physio modalities such as interferrential therapy or ultrasound. Over a period you need to start back muscle exercises and also consider bringing changes in your routine if it involves doing work in awkward positions, prolong sitting job, lifting heavy things etc.. This should help.
If possible please upload your MRI images to know more about the disc condition. Thanks.
Above answer was peer-reviewed by
Follow-up: Having lower back pain. MRI showed diffuse annular bulge with minimal thecal sac compression. Treatment? 43 hours later
sir,sorry i am not able to upload the mri images.the disc appears to be dark coloured and there is some sort of dehydration.the prolapse of the disc is not prounced.i have been taking muscle relaxants for almost 1 month-a preparation of thiocolchicoside and paracetamol..are there any side effects in using these medicines?i am taking them only when there is pain.if the condition persists ,will there be any problem in the future?
Answered by Dr. Rahul D Chaudhari 19 minutes later
No worries. Black disc means dehydrated disc. It may cause back pain. When you know you have disc prolapse then you need to take extra care of your back. Regular back muscle stretching and exercise will help. If you like swimming then that is also a very good option. bring some changes in your routine as suggested above.
Taking Pain medicine for longer duration (like months) should be avoided however on and off taking pain medicine is not a problem. pain killer have side effects on stomach kidneys.
Dehydrated disc can cause persistent back pain and sometimes pinching of the nerves in future and regular exercise will keep you away from these problems. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor